Episode 147.0 – Salicylate Toxicity

This episode reviews the identification and management of patients with salicylate toxicity.

May 28th, 2018 Download 2 Comments Tags: , ,

Show Notes

Take Home Points

  • Always consider salicylate toxicity:
    • In patients with tachypnea, hyperpnea, AMS and clear lungs
    • In the presence of an anion gap metabolic acidosis with a respiratory alkalosis
  • Treat salicylate toxicity by alkalinizing the blood and urine to increase excretion
  • Avoid intubation until absolutely necessary. If you do have to intubate, minimize apneic time and consider awake intubation and nake sure your ventilator settings match the patient’s necessary high minute ventilation
  • Think about chronic salicylate toxicity in unexplained altered mental status, tachypnea or metabolic acidosis in elderly
  • Know indications for hemodialysis in salicylate toxic patients

Read More

2 Comments

  • Roger Helmers says:

    Jenny mentions that salicylates stimulate the respiratory drive, leading to metabolic alkalosis but I think she meant to say respiratory alkalosis 🙂

    • Anand Swaminathan, MD says:

      Absolutely. We updated the audio so hopefully, you can get the correct one if you refresh it now. Thanks!

Leave a Reply

Your email address will not be published. Required fields are marked *